New research presented at the November 2006 American College of Rheumatology meeting in Washington and discussed on Aidsmap, shows that arthritis and connective tissue disease are unexpectedly more likely in people with HIV taking potent anti-HIV therapy. The two studies presented on the subject were from the U.K and the U.S.
Before effective HIV therapy was available, it had already been known that it was relatively common for people with severe HIV infection and AIDS to suffer from joint pain and rheumatic disease. But now research is suggesting that the potent HIV treatment that makes HIV a more manageable disease could be associated with inflammatory diseases like arthritis in some patients.
The U.S. researchers studied 888 people with HIV who had been admitted as hospital inpatients, meaning that these patients generally have more weakened immune systems. They found that just over 10% of patients had been diagnosed with a rheumatic disorder, joint or bone pain. This was an unexpectedly high rate of autoimmune rheumatic diseases (including rheumatoid arthritis) among people taking HIV therapy.
In the U.K. study, researchers from the Brighton and Sussex Medical School looked at a group of 1,100 adults with HIV (a broader group than the U.S. study). Anyone suffering a musculoskeletal problem, like joint pain, was referred to a specialist clinic run by a rheumatologist with an interest in HIV infection. A total of 63 patients were referred to the clinic, meaning that 5% of the population suffered a rheumatic symptom in a year. This was a higher percentage than the researchers expected to find. 90% of them were currently taking HIV therapy, and only 3 people – just 0.5% – had never been treated with antiretovirals. The most common diagnosis was joint pain, or arthralgia (14%). But a surprising 8% were diagnosed with rheumatoid arthritis or connective tissue diseases. Both arthralgia and rheumatoid arthritis are autoimmune rheumatic diseases.
It is already known that the rebuilding of the immune system seen after people start taking HIV treatment can trigger inflammatory reactions in some people. It is sometimes called immune reconstitution syndrome (IRS) and can be thought of as an “overreaction” of the newly reconstituted immune response. Both sets of researchers suggested that the ability of anti-retroviral drugs to repair the immune system may be leading to autoimmune disease as well. Both studies recommend further research to more closely study the effects HIV therapy might be having in those people who start to develop rheumatic conditions.
Walker-Bone K et al. Rheumatic manifestations of human immunodeficiency virus (HIV) infection among a British cohort. American College of Rheumatology Annual Meeting, abstract 1566, 2006.
Yao Q et al. A retrospective analysis of rheumatic diseases of 888 inpatients with human immunodeficiency virus (HIV) in the HAART era at Capital Health System in Trenton. American College of Rheumatology Annual Meeting, abstract 1995, 2006.
Have a question for Expert Patient Christine Miller or one of our arthritis doctors? Send it to feedback@MyRACentral.com or post it on the message boards.
Keep up to date on the latest news and research by visiting our RA News section.
Published On: December 05, 2006